Alert archive / North Carolina / Beach Hazards Statements in 2019

Beach Hazards Statement 10, NWS Newport/Morehead City, NC

May 20, 2019Carteret County, Dare County, Hyde County, North Carolina

NWS Newport/Morehead City, NC issued this beach hazards statement at May 20, 2019, 4:38 AM EDT for Carteret County, Dare County, Hyde County, North Carolina. It was in force for 15 hr.

The area

The counties it named.

The facts

Issued
May 20, 2019, 4:38 AM EDT (08:38 UTC)
Expired
May 20, 2019, 8:00 PM EDT
In force
15 hr
Issued by
NWS Newport/Morehead City, NC

Counties Carteret County, NC, Dare County, NC, Hyde County, NC

The radar

The Morehead City radar (KMHX), 92 km from the middle of the area, began a volume at 08:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Newport, NC (KMHX), launched 00:00Z, 8.6 hours before the alert went out and 92 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 00:00Z on 2019-05-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 32 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 00:00Z on 2019-05-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -54 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
32 J/kg
Mixed-layer CIN
-170 J/kg
Mixed-layer LCL
1301 m above ground
0-6 km bulk shear
4 kt
0-1 km storm-relative helicity
-54 m²/s²
0-3 km storm-relative helicity
-21 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

987 
WHUS42 KMHX 200838
CFWMHX

Coastal Hazard Message
National Weather Service Newport/Morehead City NC
438 AM EDT Mon May 20 2019

...THERE IS A HIGH RISK FOR DANGEROUS RIP CURRENTS ALONG SOUTH 
FACING BEACHES SOUTH OF CAPE HATTERAS TODAY...

.The combination of long period swell, a strong afternoon low 
tide, and moderate onshore flow will contribute to a high threat 
of rip currents along south facing beaches south of Cape Hatteras 
today. 

NCZ195-196-204-205-210000-
/O.NEW.KMHX.BH.S.0010.190520T0838Z-190521T0000Z/
West Carteret-East Carteret-Ocracoke Island-Hatteras Island-
438 AM EDT Mon May 20 2019

...BEACH HAZARDS STATEMENT IN EFFECT THROUGH THIS EVENING...

The National Weather Service in Newport/Morehead City has issued
a Beach Hazards Statement, which is in effect through this
evening.

* HAZARDS...Dangerous rip currents.

* LOCATIONS...West Carteret, East Carteret, Ocracoke Island and 
  Hatteras Island south of Cape Hatteras.

* TIMING AND TIDES...The most likely time for strong rip currents
  will be a couple hours either side of low tide, which will occur
  around 3 PM today.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If caught in a rip current remain calm. Don't fight the current. 
Swim in a direction following the shoreline. When out of the 
current, swim back to shore. If tired, float or tread water until 
out of the rip current. If unable to escape, face the shore and 
call or wave for help.

Strong longshore currents can sweep swimmers and surfers into rip
currents, piers, jetties and other hazardous areas. In many cases
the longshore current is strong enough to prevent swimmers from 
being able to keep their feet on the bottom making it difficult to
return to shore.

&&

$$
1 follow-up statement
457 
WHUS42 KMHX 201507
CFWMHX

Coastal Hazard Message
National Weather Service Newport/Morehead City NC
1107 AM EDT Mon May 20 2019

...THERE IS A HIGH RISK FOR DANGEROUS RIP CURRENTS ALONG SOUTH
FACING BEACHES SOUTH OF CAPE HATTERAS TODAY...

.The combination of long period swell, a strong afternoon low
tide, and moderate onshore flow will contribute to a high threat
of rip currents along south facing beaches south of Cape Hatteras
today.

NCZ195-196-204-205-210000-
/O.CON.KMHX.BH.S.0010.000000T0000Z-190521T0000Z/
West Carteret-East Carteret-Ocracoke Island-Hatteras Island-
1107 AM EDT Mon May 20 2019

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

* HAZARDS...Dangerous rip currents.

* LOCATIONS...Hatteras Island, Ocracoke Island, East Carteret 
  and West Carteret.

* TIMING AND TIDES...The most likely time for strong rip 
  currents will be a couple hours either side of low tide, which 
  will occur around 3 PM today.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If caught in a rip current remain calm. Don't fight the current.
Swim in a direction following the shoreline. When out of the
current, swim back to shore. If tired, float or tread water until
out of the rip current. If unable to escape, face the shore and
call or wave for help.

Strong longshore currents can sweep swimmers and surfers into rip
currents, piers, jetties and other hazardous areas. In many cases
the longshore current is strong enough to prevent swimmers from
being able to keep their feet on the bottom making it difficult
to return to shore.

&&

$$

What forecasters said that day

The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Newport/Morehead City, NC wrote its last area forecast discussion before this beach hazards statement went out at May 20, 3:39 AM EDT, 59 minutes earlier.

Area forecast discussion, May 20, 3:39 AM EDT, 59 minutes before
Area Forecast Discussion
National Weather Service Newport/Morehead City NC
339 AM EDT Mon May 20 2019

.SYNOPSIS...
High pressure at the surface and aloft will remain along the
Southeast coast through the day today. A weak cold front will
move into the region Tuesday becoming stationary to the south
Wednesday, before moving back north on Thursday. Strong high
pressure returns to the area Friday and into the holiday weekend,
however a wavy frontal boundary to the north could sag south
into portions of the area late week.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
As of 305 AM Mon...Very quiet weather across the region
this morning, with almost completely clear skies, thanks to
high pressure offshore. Temperatures are currently very mild,
with readings still in the low to mid 70s, but are expected to
dip into the upper 60s inland, and remain in low 70s along the
coast. A light breeze overnight will help discourage any fog
development.

A picture perfect late spring day is forecasted today across
Eastern NC, though it will feel more like mid-summer. Mostly
clear skies are expected as high pressure remains offshore,
though some fair weather cumulus is expected to develop over the
coastal plain. High temps look to reach the low 90s again
inland, and the low to mid 80s along the coast.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 AM TUESDAY/...
As of 310 AM Mon...A weakening cold front will approach the
region tonight, and will bring some scattered showers and
thunderstorms overnight. Latest model suite of CAMs show some
decent coverage for most of the area overnight, so have
generally increased PoPs and brought slight chance PoPs to most
of the forecast area. Expect lows tonight in the upper 60s to
low 70s.

&&

.LONG TERM /TUESDAY THROUGH SUNDAY/...
As of 335 AM Mon...A brief reprieve from the heat is expected
Tuesday and Wednesday as a cold front crosses Tue followed by
high pressure from the north Wed. Then a return to a highly
amplified upper pattern is expected across the CONUS for the
remainder of the period resulting in a strong upper ridge over
the southeast states. This pattern favors well above average
temperatures, possibly reaching record levels. Complicating the
temperature forecast is a wavy frontal boundary forecast over
the mid Atlantic region which will likely oscillate north/south
and could drift into portions of eastern NC late week into the
weekend producing slightly cooler but still above normal
temperatures especially north coast if onshore flow develops.

Still looks like a predominately dry forecast through the
period. The cold front Tue could trigger a few morning showers
and thunderstorms.The aforementioned wavy frontal boundary
could also result in some isolated to widely scattered
convective activity at times but current models indicate no
significant/organized precipitation events over the next 7 days.

Tuesday and Wednesday...A weak cold front with limited moisture
will move across Eastern NC Tuesday, and may spark a few
showers and tstms ahead of it early Tuesday. Low level north to
easterly flow behind the front will bring a quick reprieve from
the heat, with more pleasant and seasonable temps and dewpoints
for Tue and Wed. Low level thickness values and onshore flow
support highs in the mid 80s inland and low/mid 70s along the
coast Tuesday, then low 80s inland and low/mid 70s along the
coast Wednesday.

Thursday through Sunday...A strengthening upper level ridge
will move out of the Gulf of Mexico and park itself over the
deep south Thursday into the holiday weekend. Surface high
pressure will again set up over the western Atlantic, bringing a
return to deep SW flow to the region. Early signs are showing
that this combination could bring close to record heat to the
Southeast US. However, the latest model runs continue to show
the ridge a bit further west, placing Eastern NC on the
peripheral of the heat, and vulnerable to wavy front from the
north drifting south into portions of the area though it still looks
the potential for very hot conditions still exists and will
forecast inland highs in the 90s through the period and mid to
upper 80s closer to the coast. Continued to trend towards
previous forecast, WPC and the ECMWF.

&&

.AVIATION /08Z MONDAY THROUGH FRIDAY/...
Short Term /through Tuesday morning/...
As of 315 AM Mon...VFR conditions are present across the
airspace early this morning, and will continue through the TAF
period. Mostly clear skies are expected tonight and most of
tomorrow, and a light breeze should discourage any fog formation
this morning. A few wind gusts to 20 kts will be possible
across the TAF sites this afternoon.

Long Term /Monday night through Friday/...
As of 335 AM Mon...Pred VFR conditions expected through the
period, though cannot rule out patchy shallow fog and/or stratus
each morning at the terminals.

&&

.MARINE...
Short Term /through Tonight/...
As of 320 AM Mon...SW flow will continue this morning and will
increase this evening and into tonight. Winds are currently SW
10-15 kts across the waters, and will increase to 15-20 kts late
this afternoon and through most of tonight (some gusts to 25 kts
are possible, but not expected to be frequent enough for a SCA).
By early tomorrow morning, and cold front will begin to pass
north to south through the coastal waters, and should move into
the northern waters after sunrise. Seas are currently 2-3 ft and
will increase to 3-4 ft tonight.

Long Term /Monday night through Friday/...
As of 335 AM Mon...A cold front will push through the waters
Tuesday with winds shifting to N/NE 15-20 kt from north to
south. Could see a brief period of gusts to 25 kt over the
northern and central waters in the initial surge behind the
front. N to E winds diminish to 10-15 kt Tuesday night and Wed.
S/SW winds 5-15 kt return for Thu. Guidance is trying to show a
front pushing through the waters Friday with winds briefly
becoming NW/N 101-5 kt over the northern and central waters.
Seas 3 to 5 ft Tue then generally 2-4 ft for the remainder of
the period.

&&

.MHX WATCHES/WARNINGS/ADVISORIES...
NC...None.
MARINE...None.

&&

SYNOPSIS...MHX
NEAR TERM...SGK
SHORT TERM...SGK
LONG TERM...JME/CQD
AVIATION...JME/SGK
MARINE...JME/SGK
Hazardous weather outlook, May 20, 3:33 AM EDT, 1 hour 5 minutes before
Hazardous Weather Outlook
National Weather Service Newport/Morehead City NC
333 AM EDT Mon May 20 2019

NCZ029-044>047-079>081-090>092-094-193-194-198-210745-
Martin-Pitt-Washington-Tyrrell-Mainland Dare-Greene-Beaufort-
Mainland Hyde-Duplin-Lenoir-Jones-Pamlico-Northern Craven-
Southern Craven-Inland Onslow-
333 AM EDT Mon May 20 2019

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ195-196-199-204-205-210745-
West Carteret-East Carteret-Coastal Onslow-Ocracoke Island-
Hatteras Island-
333 AM EDT Mon May 20 2019

...MODERATE RIP CURRENT RISK IN EFFECT THROUGH THIS EVENING...

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Moderate Rip Current Risk.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ203-210745-
Northern Outer Banks-
333 AM EDT Mon May 20 2019

...MODERATE RIP CURRENT RISK IN EFFECT THROUGH THIS EVENING...

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Moderate Rip Current Risk.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The office that day

Everything else NWS Newport/Morehead City, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 20, 6:14 PM EDTSmall Craft AdvisoryMHX4 hr

Nearby

Beach Hazards Statements in North Carolina, 2019Every beach hazards statement in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.